South Dakota, 2018

Damaging Winds in South Dakota, August 3, 2018

August 3, 2018 · NWS UNR · 5 events in 4 counties and zones

A line of severe thunderstorms tracked east-northeast across northern Butte, northern Meade, southern Perkins, and Ziebach Counties. Wind gusts around 65 mph were recorded across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked east-northeast across northern Butte, northern Meade, southern Perkins, and Ziebach Counties. Wind gusts around 65 mph were recorded across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 3:51 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 3:51 PM MST, 4 hours 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
451 PM MDT Fri Aug 3 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 230 PM MDT Fri Aug 3 2018

Upper level analysis has weak ridging across the central CONUS
with broad trof across the west. Weak shortwave energy currently
producing some showers across far south central SD, and additional
shortwave firing convection across central MT and northwest WY. At
the surface, weak low pressure was located across western ND with
a cold front draped across southern MT. Temperatures at 2PM are in
the 80s and 90s, with generally light winds.

Upper trof and northern Rockies shortwave will shift into far
western areas tonight. A stronger storm or two is possible across
parts of northeast WY this evening with strong winds the primary
concern. Convection will slowly shift eastward and diminish
overnight. Best chances for storms will remain over northern
portions of the CWA. Lows will fall into the 50s and 60s.

The weekend will be slightly cooler, with temperatures close to
average in most areas, as the cold front only slowly moves east
across the Dakotas. The threat for storms on Saturday, possibly
strong, will be mainly limited to the Black Hills and areas to
the east. A more organized shortwave is progged to move east
across the region late Saturday night and Sunday, bringing better
chances for showers and storms and helping to push the cold front
east of the region.

After the upper trof moves east of the region at the beginning of
next week, mainly dry weather and seasonable temperatures are
expected through at least midweek as a ridge builds over the
western US. Latest long range models show the ridge remaining
rather strong through late week, possibly shifting east into the
Rockies and high plains toward the end of the week, which would
bring back above average temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 450 PM MDT Fri Aug 3 2018

Scattered thunderstorms will move across northeast Wyoming and
western South Dakota this evening into tonight. Local IFR
conditions with the thunderstorms as well as strong wind gusts.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...7
Hazardous weather outlook, Aug 3, 3:27 AM MST, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
427 AM MDT Fri Aug 3 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041030-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
427 AM MDT Fri Aug 3 2018 /527 AM CDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, mainly during the
afternoon and evening hours. While a few strong storms are
expected, widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue through the weekend. The best
chance for stronger storms will be on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 3, 7:41 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
841 PM MDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     13 NW DOWNTOWN BELLE FO 44.80N 104.04W
08/03/2018  M61 MPH          BUTTE              SD   DEPT OF HIGHWAYS

&&

ME
Local storm report, Aug 3, 7:42 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     1 N BEULAH              44.54N 104.08W
08/03/2018  M51 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

ME
Local storm report, Aug 3, 8:03 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     9 W HARDING             45.39N 104.03W
08/03/2018  E60 MPH          HARDING            SD   PUBLIC

&&

ME
Local storm report, Aug 3, 8:08 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
908 PM MDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.24W
08/03/2018  M55 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

ME
Local storm report, Aug 3, 8:09 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/03/2018  M55 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

&&

ME
Local storm report, Aug 3, 8:10 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     27 WNW CASTLE ROCK      45.14N 103.91W
08/03/2018  M54 MPH          BUTTE              SD   MESONET

&&

ME

The radar

The Rapid City radar (KUDX), 110 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 3, 8:11 PM MST
Where
Butte County, 11.77 mi WSW of Castle Rock
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.920, -103.660

Thunderstorm Wind, Meade

When
August 3, 8:56 PM MST
Where
Meade County, 1 mi ENE of Mud Butte
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.005, -102.861

Thunderstorm Wind, Perkins

When
August 3, 9:41 PM MST
Where
Perkins County, 6.67 mi SSE of Meadow
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -102.170

Thunderstorm Wind, Meade

When
August 3, 9:46 PM MST
Where
Meade County, (D07)faith Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Thunderstorm Wind, Ziebach

When
August 3, 9:53 PM MST to 9:58 PM MST
Where
Ziebach County, 1 mi WSW of Red Elm
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.054, -101.809

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770339, 770340, 770341, 770342, 770343.